Colorado, 2013

Tornado and Hail in Colorado, May 8, 2013

May 8, 2013 · NWS PUB · 4 events in 2 counties and zones

Severe storms produced hail up to one inch in diameter, a brief tornado, and severe wind gusts in Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to one inch in diameter, a brief tornado, and severe wind gusts in Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 10:55 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, May 8, 10:55 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED MAY 8 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM MDT WED MAY 8 2013

CURRENTLY...THE UPPER LOW WAS LOCATED NEAR THE 4 CORNERS OVER THE UT
AND AZ BORDER EARLY THIS MORNING...DRAWING ABUNDANT MOISTURE AND
CONVECTIVE WAVES UP INTO COLORADO. TEMPS HAVE BEEN RATHER MILD DUE
TO THE CLOUD COVER AND SOUTHERLY FLOW...WITH MOST LOCATIONS
REPORTING UPPER 40S TO LOWER 50S.

TODAY AND TONIGHT...THE UPPER SYSTEM MOVES ACROSS THE 4 CORNERS AND
INTO SOUTHERN CO TODAY...CONTINUING TO DRAW IN MOISTURE AND
CONVECTIVE POTENTIAL FOR THE FORECAST AREA THROUGH THE DAY. PREVIOUS
CONCERNS OF HEAVY RAIN AND FLOODING POTENTIAL FOR THE WALDO BURN
SCAR REMAIN...BUT LATEST MODEL RUNS ARE NOW PUSHING THE QPF MAXIMA
ALL OVER THE PLACE. GFS THIS MORNING HAD NO IDEA OF WHAT WAS REALLY
OCCURRING AT THE SFC...SO FAITH IN THE GFS FOR THIS EVENT HAS
ERODED AND FEEL THAT PERHAPS THE NAM HAS A BETTER HANDLE ON WHAT
WILL HAPPEN FOR AT LEAST THE FIRST 24 HRS OR SO. ONGOING FLASH FLOOD
WATCH FOR THE WALDO THROUGH THU AFTN LOOKS GOOD.

AS FOR SNOW CHANCES...IT STILL LOOKS LIKE ELEVATIONS ABOUT 10000
FEET OR SO COULD GET HIT WITH SIGNIFICANT NEW SNOW.
THEREFORE...OPTED TO CONVERT THE WATCH TO A SNOW ADV FOR MOST
LOCATIONS...BUT A WINTER STORM WARNING FOR PIKES PEAK SINCE THERE IS
THE CHANCE OF 10 TO 20 INCHES OF NEW SNOW THERE. THE UPPER SYSTEM
WILL START TO SAG TO THE SOUTH LATER TONIGHT...WHICH WILL PULL IN
STRONGER N-NE SFC WINDS AND BRING A SECONDARY SHOW OF SNOW FOR THE
WETS AND SANGRES SO THE WINTER WX HIGHLIGHTS WILL RUN UNTIL FRI
MORNING.

FINALLY...CONCERNING SEVERE THUNDERSTORM THREAT. LATEST DAY ONE
OUTLOOK HAS THE FAR EASTERN PLAINS NEAR THE KANSAS BORDER INCLUDED.
FAVORABLE DYNAMICS...0-6 KM BULK SHEAR OF 45-50 KTS AS WELL AS CAPES
OF AROUND 1400 J/KG POINTS TO THIS POTENTIAL...WITH THE BEST SHOT
BETWEEN 18Z AND 00Z THIS AFTN. MOORE

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 429 AM MDT WED MAY 8 2013

...RAIN...SNOW SPREADING SOUTHWARD THURSDAY...

UPPER LOW WILL START SHIFTING SOUTHWARD THURSDAY...WITH PRECIP
SHIFTING SOUTHWARD WITH IT. LOOKS LIKE PRECIP MAX WILL START
OUT OVER TELLER AND EL PASO COUNTIES EARLY AND THEN SHIFT
SOUTHWARD THROUGH THE COURSE OF THE DAY.  STILL SOME GOOD
AMOUNTS OF PRECIP OCCURRING ACROSS THE PIKES PEAK REGION
THURSDAY MORNING...PROBABLY MORE STRATIFORM AND LESS CONVECTIVE
BY THIS TIME. ALSO...SNOW LEVELS DOWN TO ABOUT 8000 FEET MEANS
SOME WET SNOW ACROSS MUCH OF TELLER AND WESTERN EL PASO COUNTIES
ABOVE 8000 FEET. PIKES PEAK COULD END WITH ACCUMULATIONS OVER 20
INCHES NO PROBLEM.

PRECIP FOCUS LOOKS TO SHIFT SOUTHWARD ALONG THE EASTERN MOUNTAINS
AND ADJACENT PLAINS THURSDAY AFTERNOON AND EVENING. THIS WILL
LIKELY BE THE BEST PERIOD OF PRECIPITATION FOR THESE AREAS.  SNOW
LEVELS FALLING TO ABOUT 8000 FEET ALONG THE MOUNTAINS SO SOME
ACCUMULATING WET SNOW IN THOSE AREAS THROUGH THURSDAY EVENING
WILL WARRANT A WINTER WEATHER ADVISORY. ABOVE 10000 FEET...
ACCUMULATIONS OF A FOOT OR MORE COULD FALL BY FRIDAY MORNING.
ACROSS THE PLAINS ADJACENT TO THE MOUNTAINS BELOW 8000
FEET...SHOULD BE A PERIOD OF DECENT RAIN SHOWERS THAT MOVE
THROUGH THURSDAY AFTERNOON INTO THE EVENING...WITH MANY AREAS
SEEING SOME BENEFICIAL WETTING PRECIPITATION. THE PLAINS FARTHER
EAST WILL SEE SOME SHOWERS...TOO...BUT NOT SO MUCH. ALSO...FOR
THE AREAS WEST OF THE SANGRES...INCLUDING THE SAN LUIS VALLEY
AND SAN JUANS...NOT SO MUCH.

A LITTLE DRIER CONDITIONS FRIDAY THROUGH SUNDAY...ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY FOR AREAS
OVER AND NEAR THE MOUNTAINS. ALSO...A COOL FRONT MOVING SOUTH
ACROSS THE PLAINS ON SATURDAY MAY ENHANCE AND FOCUS RAINFALL A BIT
SATURDAY AFTERNOON AS IT MOVES THROUGH.

MONDAY AND TUESDAY CURRENTLY LOOK LIKE THE DRIEST DAYS OF THE
NEXT 6...WITH MAINLY JUST ISOLATED CONVECTION CONFINED TO THE
MOUNTAINS. THE PLAINS LOOK MAINLY JUST WARM AND DRY THESE 2
DAYS. LW

&&

.AVIATION...ISSUED AT 1152 AM MDT WED MAY 8 2013

MVFR/IFR CONDITIONS AT TIMES ARE ANTICIPATED OVER THE KALS...KCOS
AND KPUB TAF SITES THROUGH TONIGHT THANKS TO HEAVIER SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR COZ081-084-085.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
FRIDAY FOR COZ058-060-073-075-080.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY
FOR COZ082.

&&
Hazardous weather outlook, May 8, 10:38 AM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT WED MAY 8 2013

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1138 AM MDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER ACTIVITY...COMBINED WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...WILL PRODUCE ELEVATED CONCERNS FOR LOCALLY
HEAVY RAINFALL ON THE WALDO CANYON BURN SCAR...WHICH WILL BE CAPABLE
OF PRODUCING FLASH FLOODING.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN PLAINS CLOSER TO THE KANSAS BORDER THIS AFTERNOON AND
EVENING. THE FOCUS AREA FOR THE STRONGER STORMS IS EXPECTED TO BE
ACROSS KIOWA...BENT...PROWERS AND BACA COUNTIES.

ACCUMULATING SNOW IS FORECAST ACROSS THE MOUNTAINS TONIGHT THROUGH
THURSDAY FOR THE HIGHER ELEVATIONS OF LAKE AND CHAFFEE
COUNTIES...THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS AND PIKES
PEAK. THE MAJORITY OF SNOW ACCUMULATIONS ARE ANTICIPATED TO OCCUR
ABOVE TREELINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN...AND WET SNOW ABOVE 8000 FEET...WILL SHIFT FROM THE PIKES
PEAK THURSDAY MORNING...SOUTHWARD ALONG THE EASTERN MOUNTAINS AND
PLAINS...THURSDAY AFTERNOON AND EVENING. RAIN...AND WET SNOW
ABOVE 8000 FEET...WILL FALL ACROSS THE WALDO CANYON BURN SCAR
AREA THURSDAY...SO THE FLASH FLOOD THREAT WILL CONTINUE.

SEVERAL INCHES OF HEAVY...WET SNOW MAY ACCUMULATE ACROSS TELLER
AND WESTERN EL PASO COUNTIES ABOVE 8000 FEET THURSDAY. ALSO...THE
CENTRAL AND SOUTHEAST MOUNTAIN RANGES COULD SEE SEVERAL INCHES OF
HEAVY WET SNOW ACROSS THE HIGHER TERRAIN.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN COLORADO
THURSDAY AFTERNOON WITH THE PRIMARY THREAT BEING LIGHTNING.

THE ATMOSPHERE WILL DRY OUT SOME FRIDAY THROUGH SUNDAY ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON AND
EVENING HOURS. LIGHTNING WILL BE THE PRIMARY THREAT FROM
THUNDERSTORMS.

ON MONDAY AND TUESDAY...THE ATMOSPHERE WILL DRY OUT EVEN MORE WITH
JUST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO THE
MOUNTAIN AREAS. THE PRIMARY THUNDERSTORM THREAT WILL CONTINUE TO
BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO TODAY
AND TONIGHT.

In the hours before

Special weather statement, May 8, 9:52 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 AM MDT WED MAY 8 2013

COZ081-084-085-081900-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
1052 AM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

LIGHT RAIN SHOWERS WILL MOVE ACROSS THE WALDO CANYON BURN SCAR AREA
THROUGH NOON LOCAL TIME. LESS THAN TWO TENTHS OF AN INCH OF RAIN IS
EXPECTED AT THE CURRENT TIME. SLIGHTLY HIGHER RAIN RATES CAN BE EXPECTED
EARLY THIS AFTERNOON.

WE WILL CONTINUE TO MONITOR THIS SHOWER ACTIVITY AND RAINFALL AMOUNTS
ACROSS THE AREA.

SR
Special weather statement, May 8, 11:37 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1237 PM MDT WED MAY 8 2013

COZ095-096-081900-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
1237 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER RESERVOIR...OR 21 MILES NORTHWEST
OF LAMAR...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  EADS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC

The radar

The Pueblo radar (KPUX), 122 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
May 8, 11:59 AM MST to 12:04 PM MST
Where
Kiowa County, Eads
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -102.780

Tornado, Prowers

When
May 8, 12:54 PM MST to 12:59 PM MST
Where
Prowers County, 6.67 mi WSW of Bristol
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.100, -102.430

Landspout occurred over open country and caused no damage.

Hail, Kiowa

When
May 8, 1:06 PM MST to 1:11 PM MST
Where
Kiowa County, 3.41 mi SE of Chivington
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -102.490

Thunderstorm Wind, Prowers

When
May 8, 1:21 PM MST to 1:22 PM MST
Where
Prowers County, 22.54 mi S of Lamar Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -102.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447856, 447858, 447857, 447859.